Hypoglycemia, or low blood sugar, can occur in diabetic patients in a number of settings. Both injectable insulin and some oral agents used to treat diabetes can increase the chances of a hypoglycemic event, and in some cases, this can lead to severe injury or death.

High blood sugar or hyperglycemia can affect mental function, and in its severe form, can lead to coma. Low blood sugar or hypoglycemia can first lead to symptoms of sweating or fast heart rate, known as tachycardia.  As hypoglycemia progresses, judgement is altered, and ultimately there can be a loss of consciousness and coma.

It is imperative to monitor blood sugars with a glucometer, or other device, on a regular basis, if a patient is being treated with insulin or an agent that can cause hypoglycemia. There are instances where, if left untreated, the first manifestation of low blood sugar can be seizure or loss of consciousness.  This is known as hypoglycemic unawareness.  Hypoglycemic unawareness can arise after there are multiple episodes of recurrent hypoglycemia.

An endocrinology expert witness may be asked to serve in a motor vehicle accident case involving a driver who suffered altered mental status due to hypoglycemia. For example, one case involved an operator of a motor vehicle who became hypoglycemic and drove erratically, eventually crashing his car into an oncoming vehicle.  It was later determined that a blood glucose meter was not present in the vehicle, nor was any form of glucose or sugar to treat hypoglycemia.

Medication errors can also give rise to litigation requiring an endocrinologist as an expert witness. For example, one case involved an inpatient diabetic at a hospital. The patient was given an increased dose of long acting insulin before bedtime, along with short acting insulin.  There was a failure to convey in the chart that the long acting insulin had been increased, and a subsequent lack of recognition that the patient was undergoing a hyperglycemic event.  Ultimately, the patient had a seizure and subsequently expired.


As can be seen by the above cases, hypoglycemia arises from mismanagement of blood sugars with insulin or diabetic agents. In the first case, every patient should be counseled that he/she should not enter a vehicle without first checking blood sugar levels.  If the blood sugar is < 100mg/dL, blood sugar should be treated prior to driving the vehicle.  A meter and glucose tablets should accompany any diabetic patient, particularly on a prolonged drive.

As evidenced by the second case, hypoglycemia in the hospital setting usually involves failure of the treating providers to understand the dynamics of insulin action, and recognition of signs/symptoms of hypoglycemia. Usually, there is a systemic error culminating in damages (sometime catastrophic) to the patient.  An expert witness in endocrinology and diabetes is often used in such cases.

About the author:

Robert J. Cooper, MD, FACE, FACP is a board-certified endocrinologist and an experienced consultant and expert witness in matters relating to diabetes and endocrine disorders. Dr. Cooper is a Fellow of the American College of Endocrinologists and American College of Physicians.  He practices endocrinology at Baystate Medical Center, and teaches residents and fellows.  Dr. Cooper is an assistant professor of medicine at Tufts University School of Medicine and The University of Connecticut.  See https://www.seakexperts.com/members/7607-robert-j-cooper for more information. He can be reached at ShaRobCoop@aol.com or 413-387-5971.